Vol. 70, No. 2, 1977

Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Shear distality and equicontinuity

Dennis F. De Riggi and Nelson Groh Markley

Vol. 70 (1977), No. 2, 337–345
Abstract

Let X be a compact Hausdorff space, let Rp be p-dimensional Euclidean space, and let (X,Rp) be a minimal transformation group. It may happen that xH will always contain flow lines in at least one direction in Rp for any discretr syndetic subgroup H no matter how sparce. We interpret this phenomena as some intrinsic shearing motion in the minimal transformation group. This is quantified in Section 1 and it turns out that equicontinuous minimal sets have as little shear as possible. Since distality is also a rigidity condition, it is natural to investigate the shear of a distal minimal set. We show by example in Section 2 that distal minimal sets can contain more shear than equicontinuous ones.

In Section 3 we show how the topology of xH is locally determined by local sections and subspaces of Rρ. Using this result we prove in Section 4 that a distal minimal action of Rn1 with trivial isotropy on a compact n-dimensional manifold is equicontinuous.

This paper contains portions of the first author’s dissertation [1] and generalizations of some results in an unpublished preprint [6] by the second author.

Mathematical Subject Classification 2000
Primary: 54H20
Milestones
Received: 14 September 1976
Revised: 31 January 1977
Published: 1 June 1977
Authors
Dennis F. De Riggi
Nelson Groh Markley